The Wrong Shape of Insurance? What Cross-Sectional Distributions Tell Us about Models of Consumption Smoothing
Tobias Broer
American Economic Journal: Macroeconomics, 2013, vol. 5, issue 4, 107-40
Abstract:
This paper shows how two standard models of consumption risk-sharing?self-insurance through borrowing and saving and limited commitment to insurance contracts?replicate similarly well the standard, second-moment measures of insurance observed in US micro data. A nonparametric analysis, however, reveals strongly contrasting and counterfactual joint distributions of consumption, income and wealth. Method of moments estimation shows how measurement error in consumption eliminates excessive skewness and smoothness of consumption growth. Moreover, counterfactual nonlinearities disappear at high-estimated risk aversion under selfinsurance, but are a robust feature of limited commitment. Its "shape of insurance" thus argues in favor of the self-insurance model.
JEL-codes: D14 D81 D91 E21 G22 (search for similar items in EconPapers)
Date: 2013
Note: DOI: 10.1257/mac.5.4.107
References: Add references at CitEc
Citations: View citations in EconPapers (27)
Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/mac.5.4.107 (application/pdf)
http://www.aeaweb.org/aej/mac/data/2012-0145_data.zip (application/zip)
http://www.aeaweb.org/aej/mac/ds/0504/2012-0145_ds.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.
Related works:
Working Paper: The wrong shape of insurance? What cross-sectional distributions tell us about models of consumption-smoothing (2011) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:5:y:2013:i:4:p:107-40
Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions
Access Statistics for this article
American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist
More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().